question-icon

What are the side effects of oral contraceptive pills ?

default
Posted on Tue, 8 May 2012
Question: My query is regarding pregnancy. I am on contraception XXXXXXX I forgot to take a pill 10 days into my pack. I took two the next evening. I then finished my pack on the 4th of august. I was lessor about with my boyfriend and he went inside me for no more than 2 mins. He did not ejaculate. I hot my period on the 8th. I darted my next pill on the 10th as I wanted to change the date of my period. My period stopped on the 11th. I then had some brown discharge on Tuesday 16 (heavy) an the lighter on the 17 and 18. I took a pregnancy yet on the 16th Which was negative and two more on the 18th which were negative. Now today 20th ive been feeling sick and have been sick twice. Is there a possibility I may be pregnant?
doctor
Answered by Dr. Deepak Anvekar (45 minutes later)
Hello,

From the history given, I can summarize that your last menstrual period was on 8th of August.

The bleeding on 16th August (day 9 of your current cycle) to 20th August (Day 13 of cycle) would coincide with the ovulatory phase of the cycle. Hence this would be considered as Breakthrough bleeding or spotting.

Break through bleeding or spotting is an abnormal uterine bleeding that occurs between menstrual periods, especially due to irregular sloughing of the endometrium in women on combined oral contraceptives.

Ovulation is induced by the surge of hormones, and this surge can sometimes cause shedding of the uterine lining, which is seen as spotting.

Hence the chances of you being pregnant are less likely, unless you have had unprotected sexual intercourse during this period.

The pregnancy tests that you have done, are also proof that you are currently not pregnant.

All the constellation of symptoms including the spotting, and feeling sick during the time of ovulation can be considered as side effects of the oral contraceptives that you are on. For your information, I have listed some important side effects that are common with the use of OCPs like XXXXXXX

The most common side effects of XXXXXXX and other oral contraceptives include
1. Menstrual irregularities, Spotting.
2. Premenstrual syndrome,
3 Headache, migraine,
4. Breast pain, tenderness or discomfort,
5. Nausea, vomiting and
5. Abdominal pain, Discomfort and / or tenderness.

Moving ahead I would recommend that you continue to take the oral contraceptive pills without fail and as previously scheduled. In addition you should without fail take the first pill on the first day of the cycle. (The first day of menstruation is day one).

You should expect your next period around the 5th of september.

I hope that the information given here answers your question effectively. Please feel free to consult me again if you have additional queries.

Regards.

Dr Anvekar.
Above answer was peer-reviewed by : Dr. Ashwin Bhandari
doctor
default
Follow up: Dr. Deepak Anvekar (27 hours later)
Can I then clarify that because I've had a period (8th August) and then have had no sexual activity after this period that I am unlikely to be pregnant?
doctor
Answered by Dr. Deepak Anvekar (3 minutes later)
Hello,

Thanks for the follow up,

Yes, if you have had no sexual intercourse, after the 8th of August, there is no chances of you being pregnant. There should be no doubt about it.

I hope this clarifies your doubts.

Regards.

Dr Anvekar.
Above answer was peer-reviewed by : Dr. Raju A.T
doctor
Answered by
Dr.
Dr. Deepak Anvekar

General & Family Physician

Practicing since :2003

Answered : 336 Questions

premium_optimized

The User accepted the expert's answer

Share on
What are the side effects of oral contraceptive pills ?

Hello,

From the history given, I can summarize that your last menstrual period was on 8th of August.

The bleeding on 16th August (day 9 of your current cycle) to 20th August (Day 13 of cycle) would coincide with the ovulatory phase of the cycle. Hence this would be considered as Breakthrough bleeding or spotting.

Break through bleeding or spotting is an abnormal uterine bleeding that occurs between menstrual periods, especially due to irregular sloughing of the endometrium in women on combined oral contraceptives.

Ovulation is induced by the surge of hormones, and this surge can sometimes cause shedding of the uterine lining, which is seen as spotting.

Hence the chances of you being pregnant are less likely, unless you have had unprotected sexual intercourse during this period.

The pregnancy tests that you have done, are also proof that you are currently not pregnant.

All the constellation of symptoms including the spotting, and feeling sick during the time of ovulation can be considered as side effects of the oral contraceptives that you are on. For your information, I have listed some important side effects that are common with the use of OCPs like XXXXXXX

The most common side effects of XXXXXXX and other oral contraceptives include
1. Menstrual irregularities, Spotting.
2. Premenstrual syndrome,
3 Headache, migraine,
4. Breast pain, tenderness or discomfort,
5. Nausea, vomiting and
5. Abdominal pain, Discomfort and / or tenderness.

Moving ahead I would recommend that you continue to take the oral contraceptive pills without fail and as previously scheduled. In addition you should without fail take the first pill on the first day of the cycle. (The first day of menstruation is day one).

You should expect your next period around the 5th of september.

I hope that the information given here answers your question effectively. Please feel free to consult me again if you have additional queries.

Regards.

Dr Anvekar.